Format

Send to

Choose Destination
Ir J Med Sci. 2008 Mar;177(1):67-8. Epub 2007 Jul 7.

Clarithromycin induced torsade de pointes.

Author information

1
Department of Cardiology, St Vincent's University Hospital, Elm Park, Dublin 4, Ireland. conorhensey@gmail.com

Abstract

BACKGROUND:

Clarithromycin is a commonly used macrolide antibiotic. It is known to cause QT prolongation. Medication induced QT prolongation is a major risk factor for the development of torsade de pointes.

METHODS:

A 79-year-old lady presented with frequent episodes of torsade de pointes following commencement of clarithromycin. This was noted to be in association with a prolongation of the QT interval.

CONCLUSION:

Knowledge of medications which prolong the QT interval is important to minimize the risk of ventricular arrhythmias, which may lead to sudden death. This is essential in patients with a congenitally long QT interval.

PMID:
17618400
DOI:
10.1007/s11845-007-0057-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center